Robitussin Overdose

Is It Serious?

By: - Medicine - June 8, 2011
robitussin overdose

Robitussin is a popular over the counter medication used to suppress coughing and soothe irritated throat tissue.  Robitussin overdose is a common problem due to young people using it as a psychotropic drug and concerned parents attempting to soothe sick children a little ahead of schedule.  As such, the question of whether or not a Robitussin overdose is a serious medical concern is a good topic for overview.
The primary ingredient in Robitussin is Dextromethorphan (DXM or DM), which is an antitussive (cough suppressant) drug.  Robitussin is not the only medication that utilizes DXM; it is a common ingredient in many over the counter medications, including NyQuil, Dimetapp, Vicks, Coricidin, Tussin, Delsym and others.  Generic label medications use DXM as well.  Dextromethorphan has been used for medicinal purposes for other reasons as well, ranging from psychological applications to pain relief.
When taken in doses that exceed the maximum specified limit, dextromethorphan acts as a dissociative hallucinogen.  It does this via multiple effects, including actions as a nonselective reuptake inhibitor.  It has visible side effects similar to those of ketamine (Special K) and phencyclidine (PCP).  Users describe sensations of excitement, euphoria, a loss of comprehension of time, distortions of their visual field, bodily perception distortion and feelings of dissociation.
What does this mean for long term health and risks associated with DXM overdose? For starters, Robitussin side effects, when overdosed, can pose a risk to the individual in the immediate term.  The dissociative qualities of the drug can cause a person to forget, for example, that ovens are hot, that the fire in front of them is real and so on.  Because of the strong hallucinogenic qualities, it is difficult for someone experiencing Robitussin side effects from such a large dose to determine if what they are seeing, hearing or feeling is real.  Some people have violent allergic reactions to DXM and are in danger of triggering a histamine release even with normal dosages, making an overdose seriously dangerous to them.  Other immediately obvious side effects of Robitussin overdose are vomiting, hallucinations, audio-hallucinations, blurred vision, fever, sweating, hypertension, shallow respiration, diarrhea, urinary retention and difficulty breathing.   Generally speaking, serious, long term physical damage is rare.   That said, regular, long term use is associated with Olney’s Lesions on the brain.  While evidence of causality is conflicting, the lesions can directly affect memory, emotional behavior and cognitive ability.  There is some evidence that ceasing the regular overdosing may allow lesions to heal but if the damage is too great, the psychological condition of the user will continue to deteriorate, leading to epilepsy and psychosis on a permanent basis.  Reports of this are very rare and conflicted, but it’s a risk worth noting.
Psychological effects from long term usage or massive overdosing can be more a concern, depending upon the person.  When used for recreational purposes over long periods of time, the risk of developing psychological disorders becomes greater.  Paranoia, for example, is a common side effect of any psychotropic drug abuse and DXM is no exception.
Overall, minor overdose produces Robitussin side effects that are not life threatening, except in rare cases, though they may be uncomfortable or unpleasant for the person overdosed.  A greater concern is the accidental mixing of this drug with anti-depressants or other contraindicated medications.  So be careful when dosing yourself or anyone else with Robitussin and be sure to follow the directions, read all warning labels and take the medication accordingly.


Author :

          0 vote


Related Videos

 


Comments (2)

  1. EMERALD

    I CANT BELIVE THIS IS SO EASY AND AVALIBLE TO OUR CHILDREN THEY CAN JUST GET IT OVER THE COUNTER WITH OUT ANY RESTRICTIONS MY HEART DROP ABOUT ALLTHIS WHAT IN THE H……. IS GOING ON WHIT ALL THIS STUFF A FREE EXAMPLE TO FUTURE DRUG USE ????????????REALLY !!!! DRUG USE PREVENTION!!!!!!!!!!!!!

    • ajohnson

      If you think that’s bad try Salvia Divinorum a perfectly legal Hallucinogen just type it in YouTube or Google. Really People!!!?!?!?!?! Just make marijuana legal and stop forcing people to abuse other much more dangerous substances. Parents go parent your children

  •